Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Greenville-Spartanburg, SC

March 29, 1997Laurens County, Spartanburg County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 29, 1997, 4:51 AM EST for Laurens County, Spartanburg County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1997, 4:51 AM EST (09:51 UTC)
Expired
Mar 29, 1997, 5:30 AM EST
In force
39 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Laurens County, SC, Spartanburg County, SC

The radar

The Greer radar (KGSP), 28 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 5:05 AM ESTHail 1Gray Court, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 290950 RRA
SVRGSP
SCC059-083-291030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
451 AM EST SAT MAR 29 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...NORTHERN LAURENS COUNTY...SPARTANBURG COUNTY
 
A PAIR OF SEVERE THUNDERSTORMS WERE MOVING ACROSS GREENVILLE COUNTY.
THE FIRST WAS NEAR THE GSP AIRPORT AT 450 AM...AND COULD PRODUCE
DIME TO NICKEL SIZED HAIL AT IT MOVES TOWARDS THE CITY OF
SPARTANBURG.
 
THE SECOND STORM WAS BETWEEN PIEDMONT AND SIMPSONVILLE. THIS STORM
WILL MOVE EAST INTO NORTHERN LAURENS COUNTY NEAR FOUNTAIN INN...BEFORE
MOVING INTO SOUTHERN SPARTANBURG COUNTY NEAR WOODRUFF. HAIL AS LARGE
AS QUARTERS IS POSSIBLE WITH THIS STORM.
 
BOTH STORMS ARE MOVING EAST AT 40 MPH.
 
PEOPLE IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:21 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 29, 1:21 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
120 AM EST SAT MAR 29 1997

.BUSY...BUSY SO WILL BE BRIEF...

SHORT WAVE COMING ACROSS SHOULD ENTER WEST SECTION OF CWA 11-12Z
AND EXIT EAST PORTIONS ABT 14Z.  TIL THEN LATEST GRIDS SHOW MDT
MICROBURST POTENTIAL OVR WESTERN NC..UPSTATE AND NE GA.

WINDS TODAY AFTR S/W PASSAGE WILL INCREASE AND GRADUALLY TURN TO WEST.
THIS COULD MAKE LOW LVL MOISTURE SLOW TO LEAVE.  GOOD NW DOWNSLOPE
SHOULD KICK IN BY LATE AFTN AND ERLY EVENING.

NEXT S/W WILL APPROACH SUNDAY INCREASING MOISTURE BACK OVER CWA.
TEMPERATURES AFTR THIS ONE LOOK TO BE MUCH COLDER THEN WE HAVE SEEN FOR
AWHILE.

GSP 77/46/71 3/0/0
CLT 77/49/73 3/0/0
AVL 69/42/67 2/0/0

RBN

In the hours before

Local storm report, Mar 29, 4:33 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

431 AM     LIBERTY                   SC   .75 INCH HAIL
03/29/97   PICKENS                        AMATEUR RADIO REPORT.

JZ
Local storm report, Mar 29, 4:34 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

431 AM     LIBERTY                   SC   .75 INCH HAIL
03/29/97   PICKENS                        AMATEUR RADIO REPORT.

JZ
Local storm report, Mar 29, 4:40 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
440 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

439 AM     GREENVILLE                SC   .75 INCH HAIL
03/29/97   GREENVILLE                     DOWNTOWN GREENVILLE.
                                          POWER OUT PELHAM ROAD AND
                                          EAST NORTH ST.  REPORTED
                                          BY GREENVILLE COUNTY
                                          COMMS.

CSH
Local storm report, Mar 29, 4:43 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
440 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

439 AM     GREENVILLE                SC   .75 INCH HAIL
03/29/97   GREENVILLE                     DOWNTOWN GREENVILLE.
                                          POWER OUT PELHAM ROAD AND
                                          EAST NORTH ST.  REPORTED
                                          BY GREENVILLE COUNTY
                                          COMMS.

CSH
Local storm report, Mar 29, 4:45 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
445 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

444 AM     PIEDMONT                  SC   .75 INCH HAIL
03/29/97   ANDERSON                       REPORTED BY OFF DUTY NWS
                                          PERSONNEL.

CSH
Local storm report, Mar 29, 4:47 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
445 AM EST SAT MAR 29 1997

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

444 AM     PIEDMONT                  SC   .75 INCH HAIL
03/29/97   ANDERSON                       REPORTED BY OFF DUTY NWS
                                          PERSONNEL.

CSH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:22 AM ESTSevere Thunderstorm WarningGSPGreenville, Pickens38 min
Mar 29, 4:37 AM ESTSevere Thunderstorm WarningGSPAnderson23 min
Mar 29, 5:23 AM ESTSevere Thunderstorm WarningGSPUnion, York37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.